It has been touted by several companies over the years as a catalyst in dramatic muscle growth. Now the whey protein side effects have come to the forefront in recent years. And there has been more reporting on the dangers of using them over an extended period of time.
Generally speaking, the usage of whey protein is not likely to cause a significant harmful side effect in people. But it must be noted that there is a small percentage of people that are affected and their risk must be addressed.
It must first be noted that any whey proteins used incorrectly can cause medical problems. This guideline applies for anyone, no matter their physical fitness level.
Before deciding on whether or not to take whey protein, users are advised to check in with their primary health physician before they begin consuming large amounts. The rule of thumb to remember is that the daily requirement of protein is one gram per pound of body weight. The question of how much protein your body needs per day is dependent on your daily schedule and physical activity. Athletes and body builders generally need a significant amount more of protein daily than normal people.
If after taking whey proteins, side effects begin to occur, the usage of whey proteins should be stopped immediately. A large percentage of the population cannot drink milk and therefore cannot drink whey protein as it derives from milk (approximately 5%). From half an hour to two hours later, some of the symptoms associated with lactose intolerance can appear, which include:
Lactose intolerance Problems
- abdominal cramps,
- nausea, and
For those with allergies that are brought on by lactose, whey protein can be consumed as it is low on lactose and the dangers associated for those allergic to lactose are minimal.
Whey protein is known to grow the body, but it can also cause disjunction of body parts. Researchers theorize that when there are large amounts of whey protein taken over several years, the user is much more likely to develop severe kidney malfunction.
One of the other whey protein side effects that is fairly common is Ketosis.
This condition occurs when there are high levels of ketone bodies found in the blood. The liver produces these ketone bodies through a process known as ketogenesis. It happens whenever the glycogen stores in the liver are depleted below normal levels. A person on a low carbohydrate, high protein diet is likely to experience these symptoms as the body would then utilize fat as its primary fuel. This is when liver damage becomes present. Damage to the kidneys is also one of the common problems likely associated with whey protein.
Ketogenic process is a part of overall metabolism. See this article
Further Studies To Consider
Further studies have shown that the overuse of whey protein can lead to osteoporosis. Although there has been no concrete evidence of this and it is still up to debate in many medical circles, there are many studies that suggest the possibility. Medical researchers theorize that whey protein provides extra proteins to the body. These extra proteins can be more intense than what the normal body needs for bone development, which leads to osteoporosis in the body.
Other symptoms to look out for in regards to whey protein consumption is:
- loss of appetite,
- thirst, and
It is important to remember to keep hydrated before, during, and after exercise, as well as following a proper diet. If you suffer from the aforementioned symptoms despite this, then it is time to consult a physician.
If you are on medically prescribed drugs, it is imperative to know how they interact with your whey protein consumption.
Some drugs that are known reactants to whey protein include Levodopa, Tetracyclines, and quinolones. The effectiveness of these drugs is significantly reduced when taken alongside whey protein. [more about anabloic drugs]
It is easy for consumers to forget that whey protein is considered a supplement and that the human body still needs normal, proper nutrition to maintain overall health. A large percentage of the people that take whey protein powders and shakes are into weight lifting and consume them for gaining muscle at a quicker pace. The sport of body building necessitates considerable amounts of energy and nutrients. By using only whey protein for their nutritional needs can cause an imbalance which could result in the individual requiring medical attention.
Many dieters also take Whey to lose weight with other fat burners like Phen24 etc
In Conclusion…Educate Yourself
For the vast majority of people, there is no cause for concern when taking whey protein, but for a sizable percentage, there are mild to severe symptoms to look out for associated with its usage. If you experience a breakout of hives or a rash, it is advisable to immediately seek medical attention. Other signs of an allergic reaction include extreme itching, swelling of the lips, mouth, or throat, difficulty breathing and blood in the stool.
If your child is on whey protein and you notice blood in their stool, it is urgent that you seek pediatric care immediately. To properly guard yourself against whey protein side effects, it is important to familiarize yourself with the basic requirements corresponding with its use.